Alert archive / Kansas / Heat Advisories in 2021
Heat Advisory 5, NWS Dodge City, KS
NWS Dodge City, KS issued this heat advisory at Aug 25, 2021, 3:39 AM CDT for 6 counties in Kansas. It took effect at Aug 25, 2021, 1:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Aug 25, 2021, 3:39 AM CDT (08:39 UTC)
- In effect from
- Aug 25, 2021, 1:00 PM CDT
- Expired
- Aug 25, 2021, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Dodge City, KS
Counties Barber County, KS, Ellis County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 92 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 596 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 3611 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
807 WWUS73 KDDC 250839 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 339 AM CDT Wed Aug 25 2021 KSZ031-046-065-066-081-090-260100- /O.NEW.KDDC.HT.Y.0005.210825T1800Z-210826T0100Z/ Ellis-Rush-Pawnee-Stafford-Pratt-Barber- Including the cities of Pfeifer, Hays, La Crosse, Larned, St. John, Stafford, Macksville, Pratt, Medicine Lodge, and Kiowa 339 AM CDT Wed Aug 25 2021 ...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING... * WHAT...Heat index values around 105 expected. * WHERE...Ellis, Rush, Pawnee, Stafford, Pratt and Barber Counties. * WHEN...From 1 PM this afternoon to 8 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this heat advisory went out at Aug 25, 2:18 AM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 25, 2:18 AM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 218 AM CDT Wed Aug 25 2021 ...Updated Short Term and Long Term Discussions... .SHORT TERM...(Today and tonight) Issued at 212 AM CDT Wed Aug 25 2021 A surface boundary earlier this morning extended from eastern Colorado to near Garden City and Hays. This boundary is expected to move very little, if any, over the next 24 hours given the lack of any real forcing appearing present across western Kansas today. Many of the CAMS also indicating convection will be possible along this boundary later this afternoon and early tonight as a weak upper wave, based on RAP 500mb vort and 1PVU, crosses northern Kansas. Am currently favoring the potential for a few afternoon or early Wednesday night thunderstorms gIven that an isolated storm was able to develop today and today will be similar to yesterday with strong afternoon heating near this boundary as a weak upper wave passes. Storms will not be severe given weak winds/shear but cloud to ground lightning and gusty winds due to high cloud bases will be possible. Highs today are not expected to be as hot as yesterday but still based on the 00z Thursday temperatures near the top of the mixed layer from the BUFR soundings it appears that the highs will be between 101 and 104 for most locations across southwest and central Kansas. This is close to the 90th percentile temperature guidance for highs today and also close to the current forecast so no major changes to temperatures for today is expected from the previous forecast. Heat index values this afternoon will range from 100 to 104. East of highway 183 the today the potential does exists for a some areas to see heat index values around 105 for several hours given afternoon dew points appear to be a few degrees higher than yesterday. After good collaboration with our surrounding offices will issue a heat advisory for locations along and east of a Medicine Lodge to Larned to Hays line 1 pm this afternoon through 8pm this evening. .LONG TERM...(Thursday through Tuesday) Issued at 212 AM CDT Wed Aug 25 2021 Thursday temperatures will be a little tricky given the potential for overnight convection and how quickly the atmosphere will recover from this possible precipitation and cloud cover. General consensus is that the 24hour temperature change will on average be 2-4 degrees. Models also indicating the warmest 850mb temperatures late day will be near the surface boundary that will extend from eastern Colorado, across west central Kansas and into south central Nebraska. At this time given for surface boundary locations and 850mb temperature trends south of this boundary will continue to favor highs around 100 for all of southwest Kansas Thursday afternoon. Also given the forecast location of the surface boundary late day will favor the better probability for late day/evening just north of a Syracuse to Dighton to Wakeeney line as an upper level trough exits the Rockies and lifts northeast into the Northern Plains. On Friday another, stronger, upper level trough will cross the Pacific southwest and begin to approach the Central Rockies. A surface boundary will slide a little further east into western Kansas during the day and will be the focus for any late day/evening convection. No strong forcing aloft appears present just yet but given the heating during the day and forecast moisture convergence along this boundary it would not be surprising to see a few isolated to widely scattered thunderstorms. Chances appear better than the chances later tonight. Highs on Friday will still be on the warm side with highs around 100. The weekend will be warm with highs once again near 100 degrees as the Pacific Northwest upper level trough drops southwest towards Wyoming. This next upper level wave is forecast to be stronger and track a little further south than the upper wave earlier in the week. This upper wave over the weekend combined with a cold front dropping south across the Central Plains on Sunday will not only bring with it a better chance for convection to western Kansas late this weekend but it will also provide us with a break in the heat early next week. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1204 AM CDT Wed Aug 25 2021 A surface boundary extending from east central Colorado to near Garden City and Hays will move very little overnight and Wednesday. This will result in light and variable winds in the Hays and Garden City area overnight and early Wednesday. The prevailing winds are expected to become southerly at around 10 knots by mid morning Wednesday. For Dodge City and Liberal the winds tonight and Wednesday will be southerly at 10 knots or less. BUFR soundings indicating moisture limited but will likely have some afternoon CU in the 6000 to 9000ft AGL level developing late day, especially near the surface boundary. Isolate late day thunderstorms near this boundary also can not be ruled out. && .PRELIMINARY POINT TEMPS/POPS... DDC 103 71 99 72 / 0 10 0 0 GCK 102 68 99 70 / 10 20 0 0 EHA 99 68 98 68 / 10 10 0 0 LBL 101 68 100 69 / 10 10 0 0 HYS 101 72 101 73 / 10 20 0 10 P28 103 73 101 73 / 0 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon today to 8 PM CDT this evening for KSZ031-046-065-066-081-090. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 4:02 PM CDT | Special Weather Statement | DDC | Finney | 43 min |
| Aug 25, 4:06 PM CDT | Special Weather Statement | DDC | Stanton | 39 min |
| Aug 25, 4:16 PM CDT | Special Weather Statement | DDC | Kearny | 44 min |
| Aug 25, 4:32 PM CDT | Special Weather Statement | DDC | Gray | 43 min |
| Aug 25, 4:43 PM CDT | Special Weather Statement | DDC | Gray | 47 min |
| Aug 25, 4:58 PM CDT | Special Weather Statement | DDC | Kearny | 47 min |
| Aug 25, 5:10 PM CDT | Special Weather Statement | DDC | Kearny | 50 min |
| Aug 25, 5:14 PM CDT | Special Weather Statement | DDC | Gray | 46 min |
| Aug 25, 5:32 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 28 min |
| Aug 25, 5:41 PM CDT | Special Weather Statement | DDC | Hamilton | 49 min |
| Aug 25, 6:02 PM CDT | Special Weather Statement | DDC | Finney | 43 min |
| Aug 25, 6:24 PM CDT | Special Weather Statement | DDC | Lane | 51 min |
| Aug 25, 6:38 PM CDT | Special Weather Statement | DDC | Finney | 52 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.